Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 104, NWS Des Moines, IA

May 14, 2007Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 14, 2007, 6:12 PM CDT for Webster County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2007, 6:12 PM CDT (23:12 UTC)
Expired
May 14, 2007, 6:45 PM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Webster County, IA

The radar

The Des Moines radar (KDMX), 88 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 6:37 PM CDTHAIL 0.885 Nne Lehigh, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-500 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 142312
SVRDMX
IAC187-142345-
/O.NEW.KDMX.SV.W.0104.070514T2312Z-070514T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
612 PM CDT MON MAY 14 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEBSTER COUNTY IN CENTRAL IOWA...

* UNTIL 645 PM CDT...

* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTH OF GOWRIE...OR 11 MILES SOUTHWEST OF FORT DODGE...AND MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF FORT DODGE NEAR OTHO BY 630 PM CDT...

THE TOWNS OF CALLENDER...MOORLAND...OTHO...LEHIGH AND DUNCOMBE ARE
ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4245 9441 4228 9440 4232 9396 4264 9399

$$

RUSSELL
2 follow-up statements
000 
WWUS53 KDMX 142335
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
635 PM CDT MON MAY 14 2007

IAC187-142345-
/O.CON.KDMX.SV.W.0104.000000T0000Z-070514T2345Z/
WEBSTER IA-
635 PM CDT MON MAY 14 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEBSTER COUNTY
UNTIL 645 PM CDT...

AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES SOUTHEAST OF FORT DODGE...MOVING EAST AT 40 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WEBSTER
COUNTY...INCLUDING THE TOWNS OF LEHIGH AND DUNCOMBE.

EARLIER...THIS STORM PRODUCED HAIL FROM PEA SIZE TO GREATER THAN ONE 
HALF INCH BETWEEN CALLENDER AND OTHO.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4245 9441 4228 9440 4232 9396 4264 9399

$$

RUSSELL
000 
WWUS53 KDMX 142349
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CDT MON MAY 14 2007

IAC187-142356-
/O.EXP.KDMX.SV.W.0104.000000T0000Z-070514T2345Z/
WEBSTER IA-
646 PM CDT MON MAY 14 2007

...THE SEVERE THUNDERSTORM WARNING FOR WEBSTER COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 644 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

THE THUNDERSTORMS WIL REMAIN OVER FAR EASTERN SECTIONS PF WEBSTER 
COUNTY THROUGH 7 PM WITH GUSTY WINDS TO 40 MPH...SMALL HAIL AND 
HEAVY DOWNPOURS LIKELY. 

REPORT WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF 
INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING 
THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4245 9441 4228 9440 4232 9396 4264 9399

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:15 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 14, 3:15 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT MON MAY 14 2007

.SHORT TERM FORECAST...
MAIN FOCUS WILL BE COLD FRONT MOVING SOUTHEAST THROUGH THE
OVERNIGHT.  MAIN ISSUE IS TIMING AND MOVEMENT.  LEANED TOWARD NAM
BASED ON INITIAL CONDITIONS OF MODELS.  EXPECT ANY DEVELOPMENT WILL
BE INVOF FRONT AS MODELS DEPICT NARROW BAND OF CAPE AND INSTABILITY
MAXES.  LOOKING OVER SOUNDINGS NOT GREAT WIND FIELDS AND NOT MUCH IN
WAY OF SHEAR.  IF ANY SEVERE STORMS DO DEVELOP LIKELY WILL BE HAIL
AND WIND THREATS...TORNADO THREAT MINIMAL. MUCH DRIER AIR FARTHER
BEHIND THIS FRONT SO BELIEVE NORTH WILL BE MUCH COOLER AS DEWPOINTS
DRY OUT WHILE IN THE SOUTH FULL EFFECTS OF DRYING NOT FELT BEFORE
14Z.

.LONG TERM /TONIGHT-SUNDAY/...
FRONT AND ACTIVE CONVECTION SHOULD BE EXITING SERN COUNTIES EARLY IN
DAY ON TUE. POTENTIAL FOR A NARROW STRATIFORM RAIN REGION FOLLOWING
THE LINE ALONG THE FRONT...AND WSWLY LOW LEVEL JET STILL FEEDING
INTO BACK SIDE...SO COULD SEE UP TO ONE HALF INCH RAINFALL AMOUNTS
ALL BEFORE NOON IN FAR SERN COUNTIES. STRONG DRYING THEN FOLLOWS
WITH COLD AIR ADVECTION AND WINDY CONDITIONS...SO A MUCH COOLER DAY
ON TUE. HELD A COUPLE OF DEGREES ABOVE GUIDANCE IN THE SOUTH HALF
DUE TO MILD START EARLY. QUIET ON TUE NIGHT THEN A QUICK MOVING
SECONDARY COOL FRONT PASSES THROUGH ON WED. MOISTURE WILL BE QUITE
LIMITED BUT THERE MAY BE ENOUGH HEATING IN ADVANCE OF THE FRONT
COMBINED WITH COLD AIR ALOFT TO PRODUCE HI-BASED SHOWERS SOUTH OF
I-80 WED AFTERNOON. LAPSE RATES WILL BE STEEP SO THIS WOULD LIKELY
BE A LOT OF VIRGA AND BRIEF WIND GUSTS AND VERY LOW IF ANY QPF.

HI PRESSURE SETTLES OVER THE ARE FOR A PLEASANT THURSDAY THEN A
GRADUAL WARMUP THROUGH THE WEEKEND AS IOWA STAYS IN THE WARM SECTOR
AND DRY. BOUNDARY WILL APPROACH SRN MN SATURDAY NIGHT...BUT ANY
CONVECTION ASSOCIATED WITH IT IS EXPECTED TO REMAIN WELL N OF IA.
SOUTH FLOW CONTS INTO MON...AND WITH A COLD FRONT APPROACHING FROM
THE WEST...INSERTED THE FIRST CHANCE FOR THUNDERSTORMS AGAIN ON
MONDAY. HOWEVER...AT THIS POINT ANY RAIN APPEARS TO BE MORE LIKELY
TOWARD TUE...BUT THATS A LONG WAY OUT.

&&

.AVIATION...
TIMING OF THUNDERSTORM DEVELOPMENT AND MOVEMENT OF COLD FRONT
THROUGH THE STATE MAIN ISSUES AFFECTING AVIATION WEATHER TONIGHT.
APPEARS ANY CLOUDS AND RAIN WILL BE NEAR THE COLD FRONT AND MOST OF
THAT CLOUDINESS WILL BE VFR LIKELY ABOVE 5000 FEET.  THUNDERSTORMS
WILL PRODUCE MVFR CEILINGS LESS THAN 3000 FEET AND VISIBILITY 3-5
MILES.  SLOW IMPROVEMENT TOWARD MORNING FROM NORTHWEST WITH CEILINGS
REMAINING MVFR.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY EXPIRES AT 6 PM CDT THIS EVENING FOR COUNTIES
INCLUDING HIGHWAY 30 AND NORTHWARD.

&&

SHORT TERM/AVIATION...FORSTER
LONG TERM...JUNGBLUTH
Hazardous weather outlook, May 14, 3:32 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT MON MAY 14 2007

IAZ004>007-015>017-023>028-151100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
332 PM CDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
ALONG AND NORTH OF HIGHWAY 3.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING AND BECOME MORE
NUMEROUS OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
WHICH COULD PRODUCE LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND
DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY
MORNING EAST OF LINE FROM CLARION TO NORTHWOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

IAZ033>039-044>050-057>062-070>075-081>086-092>097-151100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
332 PM CDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE SOUTH THROUGH THE AREA LATER
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WHICH
COULD PRODUCE LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING
WIND...MAINLY NORTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING
ACROSS MUCH OF THE AREA. ISOLATED THUNDERSTORMS COULD LINGER OVER
FAR SOUTHEASTERN AREAS INTO TUESDAY AFTERNOON. NO SEVERE WEATHER
WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

FORSTER

In the hours before

Local storm report, May 14, 5:24 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             3 SW DOW CITY           41.90N 95.54W
05/14/2007  E1.00 INCH       CRAWFORD           IA   TRAINED SPOTTER

&&

STEACHOU
Local storm report, May 14, 5:49 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
549 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             4 S DOW CITY            41.87N 95.49W
05/14/2007  E0.75 INCH       CRAWFORD           IA   TRAINED SPOTTER

&&

STEACHOU

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:00 AM CDTWind AdvisoryDMXBlack Hawk, Boone, Bremer, Butler, Calhoun, Carroll and 21 more14 hr
May 14, 5:17 PM CDTSevere Thunderstorm WarningDMXCrawford43 min
May 14, 5:29 PM CDTSevere Thunderstorm WarningDMXCalhoun31 min
May 14, 6:51 PM CDTSevere Thunderstorm WarningDMXHamilton39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.